Hail, Mono
- When
- August 1, 3:58 PM PST
- Where
- Mono County, 1.49 mi NNW of Benton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.840, -118.480
Estimated nickel-sized hail.
Training thunderstorms developed in and near the Chalfont Valley during the afternoon and evening of the 1st, bringing localized heavy rain, a minor mudslide over highway 6 (11 miles south of Benton), as well as some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Training thunderstorms developed in and near the Chalfont Valley during the afternoon and evening of the 1st, bringing localized heavy rain, a minor mudslide over highway 6 (11 miles south of Benton), as well as some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 1, 12:36 PM PST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 136 PM PDT FRI AUG 1 2014 .SYNOPSIS... ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE TODAY WITH A DRY SOUTHWEST FLOW SHIFTING CHANCES FURTHER SOUTH AND EAST SATURDAY. MOISTURE WILL BEGIN TO RETURN SUNDAY WITH THUNDERSTORMS POSSIBLE TO I-80 AND ALL AREAS MONDAY. MOISTURE WILL REMAIN THROUGH THE WEEK WITH THUNDERSTORMS POSSIBLE EACH DAY. && .SHORT TERM... CONVECTION SLOWER TO GET STARTED THIS AFTERNOON WITH A MID-LEVEL CAP PRESENT ON THE 12Z KREV SOUNDING. STILL EXPECT A FEW STORMS TO FIRE NEAR THE OREGON BORDER AND SOUTH IN MONO AND MINERAL COUNTIES TODAY. WITH THE ZEPHYR NOW KICKING IN ACROSS TAHOE, STORMS SHOULD FIRE NEAR/JUST EAST OF THE RENO/CARSON CITY AREAS AND MOVE NORTHEAST. THESE STORMS COULD BE STRONG IF THE CONVERGENCE ALONG THE ZEPHYR IS ORGANIZED. EXPECT THE STORMS TO THEN DIMINISH AFTER SUNSET. FOR SATURDAY, SOUTHWEST FLOW WILL REMAIN FOR ANOTHER DAY AND PUSH MOST OF THE MOISTURE TO THE NORTH AND EAST. SOME SHOULD REMAIN FOR SOME STORMS SOUTH OF A BRIDGEPORT TO FALLON LINE DURING THE AFTERNOON AND EVENING. IN A SIGNIFICANT CHANGE, THE MODELS ARE NOW BRINGING THE INVERTED TROUGH OVER BAJA FURTHER WEST INTO WESTERN NEVADA SUNDAY NIGHT INTO MONDAY. THIS SHOULD RESULT IN MORE OF A MOISTURE INCREASE BEGINNING SUNDAY. AS A RESULT, HAVE INCREASED CHANCES OF STORMS OVER MONO-MINERAL COUNTIES FURTHER WITH ISOLATED STORMS POSSIBLE UP TO I-80. IF THE MODELS CONTINUE THIS TREND, THE MOISTURE INCREASE COULD BE SIGNIFICANT WITH HEAVY RAINS POSSIBLE OVER MONO-MINERAL COUNTIES. WHILE CLOUD COVER COULD INHIBIT HEATING, ONLY A SHORT BREAK WITH SUN WOULD BE REQUIRED FOR CONVECTION GIVEN THE AMOUNT OF MOISTURE FORECAST. REGARDING THE SMOKE FROM THE FRENCH AND BALD FIRES, THAT WILL BE AN ISSUE AT LEAST THROUGH THE WEEKEND. BOTH FIRES CONTINUE TO BURN ACTIVELY WITH SMOKE PRESENT IN NORTHWEST LASSEN COUNTY EXPECTED TO BE CONTINUOUS THROUGH MONDAY MORNING. FOR THE MAMMOTH AREA, SMOKE WILL MOVE BACK IN THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. SOME CLEARING IS EXPECTED AGAIN SATURDAY MORNING BEFORE RETURNING IN THE AFTERNOON WHERE IT MAY CONTINUE THROUGH MONDAY MORNING. WALLMANN .LONG TERM...MONDAY THROUGH FRIDAY... SOME ADJUSTMENTS WERE MADE TO THE PRECEDING FORECAST. THESE CHANGES WERE MAINLY TO ACCOUNT FOR CURRENT MODEL TRENDS ESPECIALLY THUNDERSTORM COVERAGE ON MONDAY. DETERMINISTIC MODELS ARE IS GOOD AGREEMENT THROUGH WEDNESDAY BEFORE SOLUTIONS DIVERGE LATE IN THE WEEK. THIS TRANSLATES TO SLIGHTLY BETTER THAN MEDIUM CONFIDENCE IN THE FORECAST THROUGH WEDNESDAY, THEN LOW CONFIDENCE FOR THURSDAY AND FRIDAY. INCREASED PRECIPITATION CHANCES AND COVERAGE OF THUNDERSTORMS FOR MONDAY AS A WAVE PUSHES NORTHWARD AROUND THE WESTERN PERIPHERY OF THE HIGH OVER THE FOUR CORNERS REGION. IF THIS WAVE HOLDS TOGETHER, MONDAY WILL BE VERY ACTIVE WITH THE POTENTIAL FOR STORM CELLS WITH HEAVY RAIN. THE BEST CHANCES WILL LIKELY REMAIN NORTH OF HIGHWAY 50 AND EAST OF ALTERNATE 95. THESE AREAS WILL RECEIVE THE MOST SUN PRIOR TO DECENT FORCING AHEAD OF THE WAVE. AREAS SOUTH OF HIGHWAY 50 WILL LIKELY BE CLOUD COVERED WHICH WILL LIMIT SOLAR INSOLATION EARLY IN THE DAY. STILL, THERE WILL BE BREAKS IN CLOUD COVER ALLOWING FOR ENOUGH SURFACE INSTABILITY TO KICK OFF SCATTERED THUNDERSTORMS. ALSO, LOWERED TEMPERATURES A LITTLE ON MONDAY TO ANTICIPATE AREA CLOUD COVER. LATE IN THE WEAK, MODELS DIVERGE. THE EC HANGS ONTO A STRONGER WAVE ON THURSDAY WHILE THE GFS OPENS THE WAVE AND LIFTS IT INTO THE NORTHERN ROCKIES. IF THE GFS VERIFIES, THEN THE FORCING WILL BE MUCH LESS. HOWEVER, THE EC SHOWS A SCENARIO WITH ANOTHER ROUND OF STRONG FORCING. HAVE LEFT SLIGHT CHANCES IN AND WILL NEED TO REEVALUATE AFTER ANOTHER RUN OR TWO TO SEE IF MODELS CONVERGE TO EITHER OF THESE SOLUTIONS. OTHERWISE, LEFT THE PREVIOUS FORECAST INTACT. TEMPERATURES WILL BE AROUND SEASONAL AVERAGES TO SLIGHTLY BELOW DEPENDING ON CLOUD COVER. CHANCES OF THUNDERSTORMS AND SHOWERS WILL OCCUR EACH DAY AS DEEPER MOISTURE IS TRANSPORTED NORTHWARD AROUND THE WESTERN PERIPHERY OF VERY STAGNANT HIGH PRESSURE. BOYD && .AVIATION... SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY, BUT WITH SOME SOUTHWEST FLOW, PUSH AWAY FROM THE SIERRA CREST BY MID TO LATE IN THE AFTERNOON. THIS PLACES THE BEST CHANCE OF THUNDERSTORMS OVER WESTERN NEVADA. GUSTY OUTFLOW WINDS TO 50 MPH ARE THE BIGGEST THREAT, WHICH MAY KICK OFF AREAS OF BLOWING DUST. SOUTHWEST FLOW ALOFT WILL INCREASE FOR SATURDAY WITH A THREAT OF STORMS LIMITED TO SOUTH OF BRIDGEPORT TO FALLON. MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL INITIATE SUNDAY AFTERNOON SOUTH OF HIGHWAY 50 THEN PRETTY MUCH ALL TERMINALS FOR MONDAY WITH THE NEXT STRONG WAVE. THE SOUTHWEST FLOW ALOFT WILL ALSO PUSH SMOKE FROM WILDFIRE ALONG THE WESTERN SIERRA SLOPES INTO THE AREA. THIS WILL LEAD TO VISIBILITY RESTRICTIONS AS LOW AS 3 MILES, NORTH OF SUSANVILLE-GERLACH AND ACROSS MONO, MINERAL AND SOUTHERN LYON COUNTIES. BRONG/BOYD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
424 PM PDT FRI AUG 1 2014
NVZ001-012345-
MINERAL AND SOUTHERN LYON COUNTIES-
424 PM PDT FRI AUG 1 2014
...STRONG THUNDERSTORM ALONG HIGHWAY 95 NER THE MINERAL AND INYO
COUNTY LINE...
AT 420 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF MINA...OR 16 MILES
NORTHWEST OF COALDALE...AND MOVING NORTHEAST AT 15 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 445 PM PDT INCLUDE...JUNCTION US 95 AND
NV 360 (TONOPAH JUNCTION).
THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 95 NEAR THE INYO COUNTY
LINE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.
&&
LAT...LON 3825 11794 3824 11794 3815 11806 3815 11807
3823 11818 3835 11797 3829 11789
TIME...MOT...LOC 2322Z 224DEG 18KT 3824 11801
HOHMANNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
426 PM PDT FRI AUG 1 2014
NVZ001-012345-
MINERAL AND SOUTHERN LYON COUNTIES-
426 PM PDT FRI AUG 1 2014
...STRONG THUNDERSTORM ALONG HIGHWAY 95 NEAR THE MINERAL AND INYO
COUNTY LINE...
AT 420 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF MINA...OR 16 MILES
NORTHWEST OF COALDALE...AND MOVING NORTHEAST AT 15 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 445 PM PDT INCLUDE...JUNCTION US 95 AND
NV 360 (TONOPAH JUNCTION).
THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 95 NEAR THE INYO COUNTY
LINE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.
&&
LAT...LON 3825 11794 3824 11794 3815 11806 3815 11807
3823 11818 3835 11797 3829 11789
TIME...MOT...LOC 2322Z 224DEG 18KT 3824 11801
HOHMANNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
433 PM PDT FRI AUG 1 2014
NVZ003-004-020030-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
433 PM PDT FRI AUG 1 2014
...STRONG THUNDERSTORM SOUTHWEST OF NIXON MOVING NORTHEAST...
AT 424 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF DERBY DAM...OR 7 MILES
SOUTHWEST OF NIXON...AND MOVING NORTHEAST AT 5 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN...AND STRONG GUSTY WINDS TO 55
MPH WITH CROSSWINDS ALONG HIGHWAY 447...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 530 PM PDT INCLUDE...HIGHWAY
447...FERNLEY...NIXON... WADSWORTH AND VIRGINIA PEAK.
&&
LAT...LON 3986 11943 3981 11922 3960 11920 3957 11941
3963 11949
TIME...MOT...LOC 2331Z 221DEG 7KT 3967 11941
BOYDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 444 PM PDT FRI AUG 1 2014 NVZ001-020015- MINERAL AND SOUTHERN LYON COUNTIES- 444 PM PDT FRI AUG 1 2014 ...STRONG STORM AFFECTING WALKER LAKE... AT 440 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM JUST WEST OF WALKER LAKE...AND MOVING NORTHEAST AT 20 MPH. FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...WALKER LAKE AND HIGHWAY 95 NORTH OF HAWTHORNE. IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. && LAT...LON 3893 11861 3877 11840 3853 11873 3865 11890 TIME...MOT...LOC 2342Z 222DEG 18KT 3866 11873 HOHMANN
The San Joaquin Valley radar (KHNX), 198 km away, was scanning. The volume nearest the first event began at 23:58 UTC.
1 hail. Local standard time, as filed.
Estimated nickel-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539797.